Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
146 Doctors are Online

Swelling in right ankle spreading to leg

User rating for this question
Very Good
Answered by

Orthopaedic Surgeon
Practicing since : 1994
Answered : 9086 Questions
my right ankke is swollen up and now is going up my leg
Posted Tue, 22 May 2012 in Bones, Muscles and Joints
Answered by Dr. Praveen Tayal 7 hours later
Thanks for posting your query.
Swelling of the ankle is caused by accumulation of an excessive amount of watery fluid in cells or intercellular tissues. It can be due to cellulitis, congestive heart failure, kidney disease, arthritis, high altitude (less likely from your location), high salt intake and any blood clot in the veins causing DVT. Are you taking some medicines like laxatives? Abusing these can also cause pedal edema.
In your case, I suggest you an immediate physician consultation. You need to get blood tests, kidney function tests, electrolyte levels, ECG and stress ECHO, venous Doppler of the legs and urine tests done.
Meanwhile you should follow these lifestyle measures to alleviate the symptoms:
1) Increase muscle activity with walking, avoid standing in place for long periods of time and avoid sitting with the feet dependent.
2) Limit salt intake and stop taking any laxatives (if you are taking them).
3) Elevate the legs when sitting and wear leg wedges while sleeping, support socks and proper fitting shoes and socks.
4) Keep your fluid intake adequate by taking plenty of fluids.
5) If you are taking any birth control pills then get an immediate evaluation from a physician.
I hope this answers your query.
In case you have additional questions or doubts, you can forward them to me, and I shall be glad to help you out.
Please accept my answer in case you do not have further queries.
Wishing you good health.
Dr. Praveen Tayal.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor